|| Checking for direct PDF access through Ovid
Aromatase inhibitors (AI's) are increasingly being incorporated in the treatment strategy for hormone receptor positive breast cancer either alone or in combination with chemotherapy, biologics in both the adjuvant and metastatic setting . They markedly suppress plasma estrogen levels by inhibiting or inactivating aromatase, the enzyme responsible for the synthesis of estrogens from androgenic substrates . Currently, the three selective aromatase inhibitors that are available are anastrozole, letrozole and exemestane which reduce circulating estrogen to 1 to 10% of pretreatment levels . For advanced breast cancer, aromatase inhibitors appear to be at a minimum, equivalent and perhaps even better than tamoxifen in the first line setting [3, 4]. In primary breast cancer, adjuvant therapy with anastrozole or letrozole appears to be superior to tamoxifen in reducing the risk of relapse [5, 6]. Common adverse effects associated with AI's include arthralgias (21%), myalgias (12%), other musculoskeletal disorders (28%) and an up to 60% increased risk of bone fracture [7, 8]. However, anastrozole, exemestane and letrozole are associated with significantly fewer endometrial cancers, as well as venous and arterial vascular events, when compared with tamoxifen [9, 10]. Very rarely letrozole and anastrozole can cause a skin rash; the frequency of its occurrence has not been quantified. However, exemestane has not been reported to cause a skin rash . To date, erythema nodosum (EN) has not been reported as a dermatologic side effect of AI's. Here, we report three cases of EN which developed in postmenopausal breast cancer patients on AI's.